Helped Over 500,000 patients with 98%+ satisfaction.

Connect & Get Personalized 1-to-1 Answers from Expert Doctors

DoctorSpring > Question Home

Chances of physical DEPENDANCE by KLONOPIN for ANXIETY.

Resolved Question:

I have recently been prescribed .5MG klonopin once daily by my doctor. I'm naturally very skeptical of pharmaceuticals because of all the horror stories you hear, I like to do my own research.

Anyways, I've only been taking this on/off for about 2-3 weeks, but the last like 2-3 nights I've been taking it consistently in a row. And I'd been taking 1MG - 1.5MG instead of the .5 I was prescribed because it seems to work alot better. I'm really not looking to get high, I have just had anxiety issues for around 5 years old patientand I can't tolerate it anymore and these pills take the edge off like nothing else I've tried.

As the natural hypochondriac that I am, I am scared of taking too much/building a tolerance. Even though I took some pills tonight I am feeling really randomly anxious, the same feeling I had when I took concerta a few years old patientback. I also drank coffee with these pills, maybe that's the reason. Truth be told I would like to probably stop taking this drug, as it seems the risk of dependence is high.

I guess my question is: Is this a dangerous drug? Why do I feel suddenly more anxious than usual? Am I going to get physically addicted at this dose in this short time frame? Thank you.

 

Edit:  I should add that the anxiety I felt earlier, which caused me to pop another pill to subdue it, was out of the ordinary for my general anxiety levels.  It felt like the kind I would usually get when coming down from an ADHD med (Adderall, concerta).  Generally, I prefer relaxation techniques and meditation to control these symptoms, but my doctor seemed confident klonopin was safe.  I just don't want to unknowingly bury myself in physical addiction when I have the chance to get out.  Thanks for your time!

Category: Family Physician-GP

Ask Your Own Question

Category: HIV- AIDS Specialist
 19 Doctors Online

Hello.
Thank you for your query at DoctorSpring.com.

I understand your concern and will do my best to help you.
Klonopin (Chlordiazepoxide) is a drug of the Benzodiazepine class. Tolerance, psychological and physical dependence may occur with prolonged use of these, including Klonopin. Since higher doses seem to work better for you now, tolerance seems to be developing. Intake of coffee is not related to this.

The increased anxiety may be reflective of tolerance for your regular dose. Dependency or addiction may also be developing since it does have a significant potential for dependence and abuse.

I would advise that you discuss with your doctor on stopping Klonopin. This should NOT be abruptly stopped on your own. Rebound or withdrawal symptoms may occur following abrupt discontinuation or large decreases in dose.

Other better alternatives, such as Cognitive Behavioral Therapy (CBT) can be started to treat your anxiety disorder. This is a perfectly safe and highly effective mode of treatment. Please discuss the same with your doctor.

I hope this was helpful. Feel free to ask queries.
Regards.


Patient replied :

Thank you for your detailed answer! I have only been taking the drug for 2-3 weeks, and the 1 - 2MG dose was the more effective than the .5MG dose straight out the gate, so I'm not too sure how much tolerance plays into it yet.

Is there any truth to the saying that just 2 weeks of taking this drug regularly runs the risk of physical dependence? Since I only had 30 pills(.5MG) but used more than one daily to up the dose, I'm going to run out. Although, I see my doctor tommorow. What should I tell him? Thank you again for your time.

I guess I just need a bit of reassurance from a doctor that I'm going to be ok for now and haven't damaged my brain in some irreparable way. I'm considering stopping all sorts of drugs including alcohol and going the CBT route. Thank you!


Hello.
Thank you for the clarification.

If you have found the 1-2 mg dose more effective since the beginning, tolerance seems unlikely. Your dose of 0.5 mg is inadequate for you, so you tend to have those bouts of anxiety despite the pills.

Two to three weeks is a short duration but regular use for this period does have a risk of developing dependence, if continued in the future. However, you do not have to worry about any brain damage, definitely not permanent. Tolerance and dependency are not due to any damage to the brain. They are mere adjustments made by our brains. Discontinuation will result in reversal of these adjustments. And you do not seem to be tolerant or dependent yet.

Long-term benzodiazepine use is associated with anterograde amnesia (short-term memory loss) but this occurs with prolonged use for months or years.
You can voice your fears for the same to your doctor and opt for the alternate of CBT instead.

Regards.


Dr. Jaydeep Tripathy
Category: HIV- AIDS Specialist
Experience: 
MBBS from Sri Ramachandra University in December 2011
M.Med (Family Medicine) - TNMGR University, Chennai
MBA-MPH in Public Health in March 2016, SRM University
Finished AFIH in March 2016, SRM University
MRCP ( UK ), Internal Medicine, Royal College of Physicians, June 2016
Fellowship in Diabetology from Martin Luther University in January 2017

Currently Resident Physician, in MD Radiodiagnosis - Kamakshi Memorial Hospital, Chennai
Dr. Jaydeep Tripathy and 4 other Medical Specialists are ready to help you

Users who read this, also read:

Make informed and better medical decisions.

Join the 500,000 people who found a smarter, quicker way to get Answers, Recommendations & Expert Opinions.

Expert Doctors at fingertips

Recommendation on next step. Second-opinion.Multi-specialty.

Save Time

Average time for answers: 6 hours.

Save Money

$35 for typical specialist consult vs. $120 for a local appointment.

Free Follow-ups

Clarify, ask further questions for free in private conversation.

100% Satisfaction

Money back guarantee for the 1st reply. MEDNET Quality Board.

Start My Consultation

CHAT NOW

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in news